High Wind, Northern Sweet Grass
- When
- January 27, 11:35 AM MST to 3:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
Winds gusted to 58 mph in Big Timber.
A tight east/west pressure gradient across portions of south central Montana resulted in a few areas experiencing high winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A tight east/west pressure gradient across portions of south central Montana resulted in a few areas experiencing high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 27, 11:17 AM MST, 18 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
1117 AM MST Fri Jan 27 2017
.UPDATE...
Updated forecast to increase PoPs over the eastern zones. Band of
snow showers associated with shortwave and jet, was moving S into
Fallon and Carter Counties at 1815Z. The band should exit the
area by 00Z.
&&
.SHORT TERM...valid for Tdy and Sat...
Heights aloft will build across the region today as strong ridging
intensifies over the West Coast. A weak wave moving through the
anticyclonic flow will clip the far east, possibly bringing some
flurries today. Mainly dry weather can be expected through
Saturday with the exception of some possible snow showers across
the far east Saturday night as a wave embedded in NW-N flow aloft
moves over the western Dakotas. We will see periods of mid and
high clouds as moisture spills over the ridge.
Further, surface high pressure west of the Divide will continue
to support tightening downslope gradients, allowing southwest to
west winds to increase along the western foothills. With more of a
west to east gradient, winds gusting up to 50 mph will be
possible from Livingston to Big Timber, and Harlowton over the
next few days.
Temperatures will gradually warm over the next couple of days with
highs in the middle 30s to 40s expected with downslope winds and
heights building aloft. With the warmer temperatures, snow melt
will increase over the lower elevations. Will need to keep watch
for any potential ice jams on area rivers and streams. STP
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Ridging will dominate the weather Sunday into Monday with high
pressure and lee-side troughing at the surface continuing to
support downslope winds along the western foothills. Gradients
align themselves in a more south to north orientation allowing gap
winds to increase across Livingston and Nye Sunday into Monday.
Wind highlites may be needed.
Models continue to diverge Tuesday and onward. The GFS continues
to bring a sharp cold front across the forecast area along with an
upper level disturbance Monday night into early Tuesday resulting
in much colder temperatures by Tuesday along with a good chance
for some snow. The front will also disrupt the downslope gradients
allowing winds to decrease along the western foothills. The ECMWF
is now also bringing the front through but temperatures are not
as cold with the brunt staying across the Dakotas. As for snow,
the GFS shows a good overrunning event mainly along and west of a
KBIL- KSHR line but the ECMWF has the QPF lighter and farther
north. As a result, there continues to be quite a bit of
discrepancy for next week so no major changes were made to the
forecast for next week. Temperatures will be above normal Sunday
into Monday but drop quite a bit below normal for Tuesday into
Wednesday. Hooley/STP
&&
.AVIATION...
VFR Conditions will prevail across the forecast area today. A
disturbance will bring occasional MVFR/IFR conditions to areas
east of Billings this afternoon, along with areas of flurries.
West to southwest winds gusting around 40kts will persist along
the western foothills. Arthur/Reimer/Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 036 023/041 029/044 031/040 018/027 012/024 011/027
0/N 00/N 00/N 01/N 33/S 22/J 23/J
LVM 035 022/040 028/045 029/042 020/032 013/028 018/033
0/N 00/N 00/N 01/N 33/S 22/J 23/J
HDN 035 015/039 022/040 021/037 011/026 004/023 005/025
0/U 00/E 10/N 01/B 22/S 22/J 23/J
MLS 031 018/035 023/037 024/034 014/023 004/019 006/020
3/J 01/B 10/B 01/N 12/S 22/J 23/J
4BQ 031 018/036 024/040 024/037 012/025 003/022 003/023
2/J 11/B 10/N 01/N 22/S 22/J 22/J
BHK 029 017/032 023/037 024/034 013/022 003/017 004/019
3/J 01/N 21/B 01/N 12/S 11/E 23/J
SHR 035 014/040 022/044 022/040 013/027 006/025 008/028
0/U 00/B 00/B 00/N 22/S 22/J 22/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 317 AM MST FRI JAN 27 2017 MTZ028-040-041-056-063>068-281030- SOUTHERN WHEATLAND-NORTHERN PARK-NORTHERN SWEET GRASS- RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 317 AM MST FRI JAN 27 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. * WIND: GUSTY SOUTHWEST TO WEST WINDS ALONG THE WESTERN FOOTHILLS. GUSTS OF 40 TO 50 MPH FRIDAY THROUGH SUNDAY. GUSTS TO 60 MPH POSSIBLE SUNDAY NIGHT INTO MONDAY. * POTENTIAL IMPACTS: HAZARDOUS CROSSWINDS ALONG I-90 FROM LIVINGSTON TO BIG TIMBER, HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON, AND ROADS AROUND NYE. * TIMING: FRIDAY THROUGH MONDAY. STRONGEST WINDS AT LIVINGSTON AND NYE SUNDAY NIGHT INTO MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE. BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM THE HAZARDOUS WEATHER. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
834 AM MST FRI JAN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/27/2017 M54.00 MPH SWEET GRASS MT AWOS
&&
RMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1031 AM MST FRI JAN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM NON-TSTM WND GST 1 S BIG TIMBER 45.82N 109.96W
01/27/2017 M51.00 MPH SWEET GRASS MT MESONET
0935 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/27/2017 M56.00 MPH SWEET GRASS MT AWOS
&&
RMS3 high wind. Local standard time, as filed.
Winds gusted to 58 mph in Big Timber.
Winds gusted to 58 mph early in the period.
Winds gusted to 50 mph at the UMHM Agrimet site, which verifies for this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669230, 669228, 669242.